Any know side effects of Dilantin withdrawal?

John mail at nowhere.net
Thu Sep 23 19:07:20 EST 2004


Thank you again John,

I will make good use of your comments and the links you so generously
provided.

The pharmacological solution would be at the very bottom of my list.
As I was recovering from my abscess-related craniotomies, I came upon
"The Mind and the Brain," and shortly thereafter took Schwartz's
advice, bought a copy of "Mindfulness Meditation" by Henepola, and
have been pursuing it for some time.  It has been a great benefit in
helping me to get over the after-effects of my brain injury, which
included a tendency to seizures that was controlled by Dilantin.

I had a recent 3-day video EEG that indicated that I was no longer at
risk for seizures. My question was prompted by an unusual frequency of
"depressive states," or whatever one calls them, that began with the
withdrawal from Dilantin. They have not been of a potentially-lethal
nature, but I was wondering if they were related to the withdrawal and
therefore something that would eventually heal itself down the road,
and could be put on the back burner until such time.

I've been monitoring this group since I was suddenly thrust into the
neurological arena, and I couldn't help but notice the frequency with
which I saw your  name, and the remarkable effort that you applied to
your messages here, even in response to neuro-illiterates like myself.

It gives me a warm, fuzzy feeling that the Global Village actually
exists and functions on this otherwise sorrowful Earth, and that men
of your calibre are actively and generously contributing to it.  

Regards,

John








On Thu, 23 Sep 2004 11:48:51 +1000, "John Hasenkam" <johnh at faraway.>
wrote:

>
>"John" <mail at nowhere.net> wrote in message
>news:qd73l0p93rk4r0gjo5jf1qr7snoejmt0vn at 4ax.com...
>> Thank you for your reply John; for the reference and for the proper
>> terminology to discuss it with my doctor.
>>
>> May I ask you (again without seeking medical, but only scientific
>> information), which SSRIs are considered to be quick-acting?  And
>> which of those has fewest side effects?
>>
>> John
>
>Can't help you there but your doctor should be able to find quick acting
>ones. SSRIs are not the only avenue to explore, depression can be approached
>by a number of means other than drugs. Exercise(works very well for some
>people), good diet high in omega 3's will help a little, good sunshine
>exposure, even mindfulness meditation has shown to be useful. If you were
>prescribed the dilantin because of brain trauma then keep in mind that one
>of the complications of brain trauma is depression so this may be a separate
>issue for you to address. In your case the problem with taking an SSRI at
>this time is that these can sometimes cause excitability which may increase
>the risk of seizures. There are probably some SSRI's that are safe to take
>in this context but I would be first exploring alternative approaches to
>depression treatment. In that regard the following sites may be useful:
>
>http://www.depressionet.com.au/
>http://www.psychologyinfo.com/depression/
>http://www.psycom.net/depression.central.html
>http://www.depressionalliance.org/
>http://www.depression.com/
>
>You need to approach this situation carefully, polypharmacy is best avoided
>but sometimes necessary. If the depressive episodes are intermittent and not
>affecting your life too much it may better to cope with the same rather than
>adding another drug to the regime; there is the possibility that the
>depressive episodes will fade away over time. However depression itself is
>bad for the brain so don't think that depression is just an emotional state,
>sustained (months) major depression is something that must be treated
>because time it damages the brain - literally.
>
>Put up a post on sci.med.psychobiology. There are some good psychiatrists
>there who may offer some good advice(hopefully much better than I can).
>Also, you should state why you started taking dilantin and for how long.
>Additionally, if you have suffered depression prior to this current
>situation, or there is a family history of depression, make mention of that
>also.
>
>John.
>
>
>>
>>
>> On Wed, 22 Sep 2004 11:47:25 +1000, "John Hasenkam" <johnh at faraway.>
>> wrote:
>>
>> >Speculating so you should seek your doctors advice on this:
>> >
>> >Dilantin is used to prevent seizures so I'm presuming it increases GABA
>> >levels. Reduced GABA is associated with depression. You might want to
>> >consider an SSRI, preferably one with a quick effect.
>> >
>> >Check this out with your doctor.
>> >
>> >
>> >John.
>> >
>> >Neuroscience. 2000;95(2):343-51.  Related Articles, Links
>> >
>> >
>> >Reciprocal modulation of glutamate and GABA release may underlie the
>> >anticonvulsant effect of phenytoin.
>> >
>> >Cunningham MO, Dhillon A, Wood SJ, Jones RS.
>> >
>> >Department of Physiology, University of Bristol, School of Medical
>Sciences,
>> >UK.
>> >
>> >Although conventional wisdom suggests that the effectiveness of phenytoin
>as
>> >an anticonvulsant is due to blockade of Na+-channels this is unlikely to
>be
>> >it's sole mechanism of action. In the present paper we examined the
>effects
>> >of phenytoin on evoked and spontaneous transmission at excitatory
>> >(glutamate) and inhibitory (GABA) synapses, in the rat entorhinal cortex
>in
>> >vitro. Evoked excitatory postsynaptic potentials at glutamate synapses
>> >exhibited frequency-dependent enhancement, and phenytoin reduced this
>> >enhancement without altering responses evoked at low frequency. In
>> >whole-cell patch-clamp recordings the frequency of excitatory
>postsynaptic
>> >currents resulting from the spontaneous release of glutamate was reduced
>by
>> >phenytoin, with no change in amplitude, rise time or decay time. Similar
>
>> >effects were seen on miniature excitatory postsynaptic currents, recorded
>in
>> >the presence of tetrodotoxin. Evoked inhibitory postsynaptic potentials
>at
>> >GABA synapses displayed a frequency-dependent decrease in amplitude.
>> >Phenytoin caused a reduction in this decrement without affecting the
>> >responses evoked at low frequency. The frequency of spontaneous
>> >GABA-mediated inhibitory postsynaptic currents, recorded in whole-cell
>patch
>> >mode, was increased by phenytoin, and this was accompanied by the
>appearance
>> >of much larger amplitude events. The effect of phenytoin on the frequency
>of
>> >inhibitory postsynaptic currents persisted in the presence of
>tetrodotoxin,
>> >but the change in amplitude distribution largely disappeared. These
>results
>> >demonstrate for the first time that phenytoin can cause a simultaneous
>> >reduction in synaptic excitation and an increase in inhibition in
>cortical
>> >networks. The shift in balance in favour of inhibition could be a major
>> >factor in the anticonvulsant action of phenytoin.
>> >
>> >PMID: 10658613 [PubMed - indexed for MEDLINE]
>> >
>> >"John" <mail at nowhere.net> wrote in message
>> >news:lmk0l0p0qdn6mitr5gv93qbm6pqvf4leo7 at 4ax.com...
>> >> Thank you in advance for any information you may have on this subject.
>> >>
>> >> Going from 300 mg to zero, dropping 100mg every 6 weeks.
>> >>
>> >> I'm experiencing episodes of depression and wondering if the
>> >> withdrawal has anything to do with it.
>> >>
>> >> Not looking for medical advice, just any experiences or references you
>> >> may have.
>> >>
>> >> John
>> >
>> >
>>
>
>




More information about the Neur-sci mailing list